Hail, Marion
- When
- August 31, 4:33 PM CST
- Where
- Marion County, Pleasantville
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -93.267
A cold front dropped southeast across the state during the afternoon and evening hours. The dymamics were fairly week with the surface low located between Brandon and Dauphin, Manitoba.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped southeast across the state during the afternoon and evening hours. The dymamics were fairly week with the surface low located between Brandon and Dauphin, Manitoba. Shear values were only around 20 m/s. The freezing level was quite high at 14,800 feet. CAPE values were not all that high and were in the 1000 to 2000 J/kg range, however lifted indices were in the -6 to -7 C. range. CAPE in the hail formation level of the atmosphere was around 300 J/kg. A lone thunderstorm formed southeast of Des Moines during the late afternoon. The storm continued to move east-southeast with new storms forming on the southwest frank of the existing storm. The storms were quite smal and produced a large amount of pea to marble size hail. Each time one would form, it would produce three quarter to one inch diameter hail for a brief period. There was one report of high winds with the storms as a 62 MPH wind gust was measured at the Knoxville Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 2:00 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT WED AUG 31 2005 .DISCUSSION... FAIRLY QUIET WEATHER THROUGH MOST OF THE PERIOD. GENERAL FORECAST TRENDS REMAIN THE SAME FROM PREVIOUS RUNS. IN THE SHORT TERM...MONITORING THE PROGRESS OF THE FRONTAL SYSTEM NOW MOVING INTO CENTRAL IOWA. A NARROW AXIS OF MID AND UPPER 60 DEGREE DEW PTS HAS MOVED INTO THE AREA AND THIS HAS ALLOWED 500-1500 ML CAPES TO DEVELOP WITH WEAKENING CAP IN THE SW. A LINE OF CU HAS DEVELOPED ALONG THE FRONT AND IT LOOKS LIKE WE MAY STILL POP A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. FAIRLY DECENT SFC PRESSURE RISE WILL KEEP FRONT MOVING EAST AND PCPN THREAT SHOULD BE EAST OF THE AREA BY LATE EVENING. NO SIGNIFICANT COOLING EXPECTED BEHIND THE FRONT THOUGH A GOOD SUPPLY OF DRIER AIR WILL PREVAIL THE NEXT COUPLE DAYS. THIS SHOULD ALLOW GOOD DIURNAL TEMPERATURE RANGES. NEW MOS REMAINS IN LINE WITH PREVIOUS FORECASTS. ELEVATED WARM AIR ADVECTION BEGINS LATE FRIDAY THROUGH EARLY SATURDAY. NAM KEEPS MOST OF THIS FORCING NW OF THE CWA WHILE GFS BRINGS IT RIGHT ACROSS CENTRAL IA. FOR NOW WITH AMOUNT OF DRY AIR AND PROXIMITY OF RIDGE AXIS WILL NOT INTRODUCE SMALL POPS. DOES LOOK LIKE A WARM FRONT WILL SET UP JUST TO THE NORTH OF THE AREA THIS WEEKEND WITH THE POSSIBILITY OF A CONVECTIVE COMPLEX RIDING SE ALONG IT. AS SUCH HAVE PLACED A SMALL AREA OF LOW POPS IN THE FAR NE SAT. NIGHT. STILL LOOKS LIKE THE NEXT FRONTAL SYSTEM WILL MOVE ACROSS THE AREA AROUND NEXT TUESDAY. TIMING DIFFERENCES IN THE MODELS EXIST AND MOST OF THEM ARE VERY SLOW TO MOVE THE BOUNDARY THROUGH THE AREA. THUS WILL HAVE TO MAINTAIN A FAIRLY LONG DURATION OF POPS FROM MONDAY NIGHT INTO WEDS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JAW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 PM CDT WED AUG 31 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 510 PM CDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING OVER AREAS EAST OF INTERSTATE 35. THE STORMS WILL GENERALLY REMAIN BELOW SEVERE LIMITS...HOWEVER ISOLATED PENNY SIZE HAIL AND 50 TO 60 MPH WIND GUSTS CANNOT BE RULED OUT. MOST OF THE STORMS WILL DIMINISH OR MOVE EAST OF THE AREA BY 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS MONDAY NIGHT THROUGH EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY. JAW
The Des Moines radar (KDMX), 54 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470002, 5470003, 5470004, 5470005, 5470105.